Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 86, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 8, 2014, 3:50 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 70 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2014, 3:50 PM EDT (19:50 UTC)
- Expired
- Jul 8, 2014, 5:00 PM EDT
- In force
- 70 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 113 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:41 PM EDT | TSTM WND DMG | 2 Ssw Meyersdale, PA | TREES REPORTED DOWN NEAR MEYERSDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:04 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
410
WUUS51 KCTP 081950
SVRCTP
PAC021-111-082100-
/O.NEW.KCTP.SV.W.0086.140708T1950Z-140708T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...
SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 500 PM EDT
* AT 349 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HOMER CITY TO NEAR SEVEN SPRINGS
TO NEAR MASONTOWN...AND MOVING EAST NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
JOHNSTOWN...SOMERSET...WESTMONT...WINDBER...ELIM...EBENSBURG...
BELMONT...NANTY-GLO...PORTAGE...NORTHERN CAMBRIA...GEISTOWN...
SOUTHMONT...MEYERSDALE...BERLIN...PATTON...CRESSON...GALLITZIN...
FERNDALE...FRIEDENS AND VINCO.
THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 101 AND
129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
LAT...LON 3975 7940 3979 7935 3986 7942 3990 7940
4009 7925 4011 7918 4036 7900 4072 7881
4072 7835 4066 7840 4064 7844 4056 7847
4051 7854 4037 7856 4033 7862 4008 7873
4006 7876 3985 7876 3973 7885 3972 7938
TIME...MOT...LOC 1949Z 249DEG 35KT 4053 7925 4002 7943 3959 7974
$$
LAMBERT1 follow-up statement
669
WWUS51 KCTP 082033
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 PM EDT TUE JUL 8 2014
PAC021-111-082100-
/O.CON.KCTP.SV.W.0086.000000T0000Z-140708T2100Z/
CAMBRIA PA-SOMERSET PA-
433 PM EDT TUE JUL 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CAMBRIA AND SOMERSET COUNTIES...
AT 432 PM EDT...DOPPLER RADAR INDICATED A BROKEN LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NORTHERN CAMBRIA TO NEAR BOSWELL TO NEAR MINERAL
SPRING...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
JOHNSTOWN...SOMERSET...WESTMONT...WINDBER...ELIM...EBENSBURG...
BELMONT...NANTY-GLO...PORTAGE...NORTHERN CAMBRIA...GEISTOWN...
SOUTHMONT...MEYERSDALE...BERLIN...PATTON...CRESSON...GALLITZIN...
FERNDALE...FRIEDENS AND VINCO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3975 7940 3979 7935 3986 7942 3990 7940
4009 7925 4011 7918 4036 7900 4072 7881
4072 7835 4066 7840 4064 7844 4056 7847
4051 7854 4037 7856 4033 7862 4008 7873
4006 7876 3985 7876 3973 7885 3972 7938
TIME...MOT...LOC 2032Z 249DEG 35KT 4063 7890 4012 7909 3969 7940
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:25 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 8, 2:25 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 225 PM EDT TUE JUL 8 2014 .SYNOPSIS... A PAIR OF COLD FRONTS ASSOCIATED WITH A UPPER LEVEL TROUGH PIVOTING ACROSS THE GREAT LAKES WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH MID-WEEK. HIGH PRESSURE BUILDING INTO THE REGION SHOULD BRING FAIR WEATHER CONDITIONS AND LOWER HUMIDITY THURSDAY INTO FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE...SEVERE THUNDERSTORM WATCH #403 ISSUED FOR ALL OF CWA EXCEPT FAR 3 SOUTHEASTERN COUNTIES TIL 00Z. LATEST VIS SAT IMAGERY SHOWS CLOUDS STREAMING NEWD INTO CENTRAL PA AHEAD OF COLD FRONT OVER THE OHIO VALLEY. STRONG LOW LEVEL SOUTH-SWRLY FLOW HELPING TO PUMP UP SFC DEWPOINTS INTO THE MID AND UPPER 60S...AND A FEW 70S...STATEWIDE. A SEASONABLY STRONG 500MB SHORTWAVE TROUGH IS FORECAST TO AMPLIFY SOMEWHAT AS IT PIVOTS EWD ACRS THE GREAT LAKES...SUPPORTING THE AFOREMENTIONED COLD FRONT. LATEST RADAR IMAGERY SHOWS ISOLATED SHOWERS/TSRA DEVELOPING OVER WRN PA IN THE WARM MOIST AIR MASS. ADDITIONAL CONVECTION IS STARTING TO FIRE ALONG A DIFFUSE WARM FRONT/OUTFLOW BOUNDARY FROM YESTERDAYS CONVECTION OVER NWRN PA. THIS SHOULD BE THE MAIN CONVECTION ACTIVITY INTO THE EARLY AFTERNOON UNTIL STRONGER FORCING ARRIVES FROM THE WEST. EXPECT MCS NOW OVER OHIO TO INTENSIFY AS IT MOVES EAST INTO CENTRAL PA AS SHORTWAVE TROF MOVE EAST. STRONG WINDS ALOFT WILL SUPPORT A FAST MOVEMENT OF THIS SYSTEM AND ADD TO THE WIND POTENTIAL. FOR THIS REASON SPC HAS UPGRADED MUCH OF CENTRAL PA TO A MODERATE RISK AND ISSUED A PUBLIC WEATHER OUTLOOK TO HIGHLIGHT THE POTENTIAL FOR WIND DAMAGE WITH THIS SYSTEM. WHILE STRAIGHT LINE WINDS WILL BE THE PRIMARY THERE...WILL CONTINUE TO MONITOR CONVECTION ALONG DIFFUSE WARM FRONT...WHICH MAY ACT TO ENHANCE THE 0-3KM SRH AND RESULT IN A MORE FAVORABLE SUPERCELL HODOGRAPH. KEPT POPS IN THE LKLY RANGE THRU 06Z AS THE COLD FRONT PUSHES SEWD ACRS THE AREA OVERNIGHT...WITH THE TSTM INTENSITY/CVRG AND LCL SVR THREAT TRENDING LOWER AFTER DARK. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... AMPLIFICATION OF THE GREAT LAKES UPPER TROUGH EARLY ON DAY 2 WILL PUSH THE LEADING COLD FRONT SEWD INTO THE SRN MID ATLANTIC STATES. DESPITE VERY WEAK INSTABILITY/LOW CAPE...SCT SHWRS AND ISOLD TSTMS /NON-SVR/ WILL BE POSSIBLE MAINLY DURING THE AFTN GIVEN BROAD FORCING ALOFT AND LIFT ALONG SECONDARY COLD FRONT. PWS QUICKLY DROP NEAR TO BELOW NORMAL BY WED EVE SO QPF AMTS SHOULD BE VERY LGT AND SPOTTY. COOLER AND LESS HUMID AIR SHOULD SPREAD INTO THE AREA WED NGT ON THE FRONT-SIDE OF GRT LKS SFC HIGH TO PROVIDE A DRY AND COMFORTABLE OVERNIGHT PD. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE PRIMARY ENERGY ASSOCIATED WITH THE UPPER TROUGH FROM ERN CANADA TO THE OHIO VALLEY WILL SHEAR OUT WELL TO OUR NE BY EARLY THURSDAY. 1020-1022MB SFC HIGH PRESSURE OVER THE MIDWEST WILL BUILD EAST ACROSS THE LOWER GLAKES AND MID ATLANTIC REGION THURSDAY THROUGH FRIDAY EVENING...ACCOMPANIED BY NEAR NORMAL HIGH TEMPS AND COMFORTABLY LOWER HUMIDITY AS SFC DEWPOINTS SLIDE BACK INTO THE UPPER 40S AND 50S. AN UPPER SHORTWAVE AND WEAK SFC COLD FRONT /EMBEDDED IN THE FAST WNW FLOW ALOFT ACROSS THE NRN U.S./ WILL BRING THE CHC FOR SHOWERS TSRA LATE FRIDAY NIGHT ACROSS OUR NW ZONES. THIS WEATHER FEATURE WILL LIKELY CROSS THE CWA SATURDAY /PER THE LATEST GEFS...EC BLEND. ACCOMPANIED BY SCATTERED...MAINLY AFTERNOON AND EARLY EVENING SHRA/TSRA. THIS FRONT MAY BECOME STRETCHED OUT MORE EAST TO WEST AND STALL INVOF PA SUNDAY INTO EARLY NEXT WEEK AS STRONGER PULSE OF ENERGY ALOFT DIVE SE ACROSS THE UPPER GLAKES REGION AND HELP TO CARVE OUT AN ANOMALOUSLY DEEP TROUGH ACROSS SERN CANADA AND THE NERN U.S. NEXT WEEK. EXPECT SCATTERED...DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS FOR SUNDAY AND MONDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... LATEST SATELLITE IMAGE SHOWS MID CLOUDS...AND SOME LOW IN NW PA...STREAMING NEWD ACROSS CENTRAL PA AIRFIELDS. MVFR CIGS WILL PERSIST AT KBFD WITH IFR EXPECTED WHEN LINE OF TSRA MOVES EAST THROUGH THE REGION LATER THIS AFTERNOON. OTHERWISE VFR EXPECT UNTIL THAT SAME LINE OF TSRA REACHES OTHER TAF SITES FROM WEST TO EAST THROUGH MID AFTERNOON. REDUCTIONS ARE EXPECTED AND STRONG WIND GUSTS ARE POSSIBLE FROM THESE STORMS LATE IN THE DAY AND EVENING. IN THE WAKE OF THESE STORMS...VFR CIGS AND VSBYS SHOULD RETURN FAIRLY QUICKLY THIS EVENING...THOUGH ANY AREAS THAT RECEIVE PRECIPITATION COULD SEE REDUCING CIGS AND VSBYS OVERNIGHT INTO WEDNESDAY MORNING...ESPECIALLY JST AND BFD. SOME HAZE OVER THE REGION GIVEN THE HIGH DEWPOINTS...ESPECIALLY OVER THE SOUTHEAST...BUT VSBYS SHOULD REMAIN 6 MILES OR GREATER. OUTLOOK... WED...AM LOW CIGS/FOG POSS W MTNS. SLIGHT CHC OF PM TSRA IMPACTS SE. THU-SAT...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL/GARTNER NEAR TERM...GARTNER/STEINBUGL SHORT TERM...STEINBUGL LONG TERM...LAMBERT AVIATION...CERU/GARTNER
Hazardous weather outlook, Jul 8, 1:15 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 115 PM EDT TUE JUL 8 2014 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>058-063-064-091715- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-CUMBERLAND-ADAMS- 115 PM EDT TUE JUL 8 2014 ...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS ASSOCIATED WITH A DEVELOPING LINE OF STRONG THUNDERSTORMS AS IT PROGRESSES EASTWARD ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ059-065-066-091715- LEBANON-YORK-LANCASTER- 115 PM EDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING...WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RXR
In the hours before
Special weather statement, Jul 8, 3:26 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT TUE JUL 8 2014
PAZ010-011-082000-
CAMERON PA-ELK PA-
326 PM EDT TUE JUL 8 2014
...A STRONG THUNDERSTORM IS AFFECTING THE AREA...
AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
JOHNSONBURG...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ST. MARYS AND EAST BRANCH DAM AROUND 330 PM EDT.
ELK RIVER AND TRUMAN AROUND 340 PM EDT.
SIZERVILLE AROUND 350 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE KERSEY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4160 7848 4160 7842 4162 7842 4162 7821
4156 7814 4140 7841 4127 7875 4136 7896
4163 7865 4163 7849
TIME...MOT...LOC 1925Z 233DEG 48KT 4145 7865
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:10 PM EDT | Special Weather Statement | CTP | Sullivan | 65 min |
| Jul 7, 8:16 PM EDT | Special Weather Statement | CTP | Lycoming, Sullivan | 29 min |
| Jul 7, 9:53 PM EDT | Special Weather Statement | CTP | Schuylkill | 37 min |
| Jul 7, 10:41 PM EDT | Special Weather Statement | CTP | Schuylkill | 34 min |
| Jul 8, 2:50 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 70 min |
| Jul 8, 3:26 PM EDT | Special Weather Statement | CTP | Elk | 34 min |
| Jul 8, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 62 min |
| Jul 8, 3:55 PM EDT | Special Weather Statement | CTP | Clinton | 35 min |
| Jul 8, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 64 min |
| Jul 8, 4:40 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 65 min |
| Jul 8, 4:51 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 69 min |
| Jul 8, 4:57 PM EDT | Special Weather Statement | CTP | Lycoming | 48 min |
| Jul 8, 5:05 PM EDT | Special Weather Statement | CTP | Somerset | 25 min |
| Jul 8, 5:16 PM EDT | Special Weather Statement | CTP | Huntingdon | 44 min |
| Jul 8, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan, Tioga | 50 min |
| Jul 8, 5:40 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Bedford, Blair, Cumberland, Franklin, Fulton and 4 more | 80 min |
| Jul 8, 5:49 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan, Tioga | 3 hr |
| Jul 8, 5:51 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Columbia, Juniata, Lycoming, Mifflin and 5 more | 54 min |
| Jul 8, 6:00 PM EDT | Tornado Warning | CTP | Sullivan | 30 min |
| Jul 8, 6:30 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 7 more | 90 min |
| Jul 8, 6:41 PM EDT | Tornado Warning | CTP | Dauphin, Northumberland, Perry | 34 min |
| Jul 8, 7:01 PM EDT | Special Weather Statement | CTP | Sullivan | 29 min |
| Jul 8, 7:07 PM EDT | Tornado Warning | CTP | Dauphin, Northumberland, Schuylkill | 23 min |
| Jul 8, 7:28 PM EDT | Tornado Warning | CTP | Northumberland, Schuylkill | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.